New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Bulldog Fan
New Member


Date Joined Oct 2007
Total Posts : 15
   Posted 2/5/2008 8:00 PM (GMT -7)   
Okay!  I'm back.  I need help from you all b/c my GI is unreachable!  Last Thurs., I woke up at 1:30 a.m. w/severe abdominal cramps.  Thought I was going to pass out and throw up at the same time.  Call GI dr. next morning - no call back.  Ended up in the ER Thurs. night b/c stomach and abdominal area was distented.  Rec'd IV fluids (dehydrated), Flagyl (blood tests indicated possible infection), Morphine, Phenegran, and some other pain med.  Ended up going home with four prescriptions - Levaquin, Flagyl, Phenegran, Percucet. 
 
I'm already taking Lialda, Levsin and Entocort.  So, here's where I need help.  My GI has yet to return my calls or set up an appointment to see me.  Is it normal to take all of these meds?  Was this a true flare of Crohn's? I've had diarrehea about 13-15 times today.  Could this be from the antibiotics?   I was diagnosed in Oct.  At that time my symptoms were diarrehea w/bleeding and some mild cramping. Last question - how long does it take for Entocort to start working?
 
I know there's a lot of questions here, but I am lost and cannot get any answers from my dr.
 
Thanks, guys!
Gina

Diagnosed CD 10/9/07.  Meds: Lialda 2.4gm, Predisone 40mg (decreased down to 20mg), Effexor XR 75 mg


Ides
Forum Moderator


Date Joined Nov 2003
Total Posts : 7077
   Posted 2/5/2008 9:03 PM (GMT -7)   
If one is having a flare, or it is thought there might be an infectious problem, then the meds they prescribed are not out of line. The Levaquin and Flagyl are a common combo given to CD patients. Some people with CD are put on those two meds for months at a time because it can control a flare. The Phenegran is to control nausea and I would expect they told you to only take that if you were troubled by nausea. Percocet is a pain killer and that would also be a "as needed" only med.

Could this be a flare? - Well, possibly, That is something the doctors will have to decide because they have access to your records and lab results.

Did you have as much diarrhea prior to starting the new meds? Often, antibiotics can cause diarrhea but Flagyl and Levaquin don't as much as others in most people. Can you tolerate dairy products? I always eat one half to a full container of yogurt every day when I am on antibiotics. I buy the kind with live cultures because it helps replace the natural gut bacteris that the antibiotics kill.

Entocort is a type of "topical" gut steroid. It treats the lining of the intestine. Normally someone taking it will find it reduces symptoms within a couple weeks to a month. However, it does not always work in everyone. Also, if you are having lots of diarrhea, the medication might be passing through your system too quickly.

When you are calling the GI's office, are you getting to speak to anyone? A receptionist? Nurse? What reason are they giving you for the doctor not calling you back? Has the nurse talked to you? You might need to be more insistent about the severity of your problem. If the receptionist says the doctor will call you and then he doesn't, call the next morning - again. Politely, but firmly, ask to talk to the nurse. Explain what you have told us and your concerns.

Good luck and let us know how you are doing. Sorry, I couldn't be of more help...
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, diffuse connective tissue disease, Sjogren's Syndrome ?
 


teddybearweiser
Veteran Member


Date Joined Oct 2004
Total Posts : 3042
   Posted 2/6/2008 3:48 AM (GMT -7)   
Hello, I would consider finding a new Gi doctor. Since you were in the hospital and you have not heard from his office. That is not normal you should have heard from his nurse.
Hi, I am teddybearweiser, I am a male.
I was diagnosed with crohns disease when i was admitted to the hospital
in 1992, in Jan of 1993 I was back in the hospital for surgery for my crohns. I had part of my right colon resectioned with ilecolonstomy.
 My GI doctor has me on Asacol, Dicyclomine,Imuran,Celebrex and Remicade. B-12 injection once a month.
My Internest doctor has me on Lisnopril-HTCZ and Folic Acid. Diagnosed
with Osteoarthritis July 2007
 


Bulldog Fan
New Member


Date Joined Oct 2007
Total Posts : 15
   Posted 2/7/2008 10:49 AM (GMT -7)   
Thanks for your input.  I finally have a dr. appt today at 3:00.  I also made an appt. to see a GI at Emory University in Atlanta.  I believe this practice in my town is just too busy.  I plan to give my GI an ear full today about how his staff has treated me.  When I talked to his appt. scheduler yesterday, she was so hateful to me.  She actually made me cry.  She had records of where I tried to call back on Jan. 31.  I just feel like this is ridiculous!

Diagnosed CD 10/9/07.  Meds: Lialda 2.4gm, Predisone 40mg (decreased down to 20mg), Effexor XR 75 mg


stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 2/7/2008 11:15 AM (GMT -7)   

Hey Bulldog,
Just a few comments..........Levaquin is considered a big gun antibiotic.......I agree with Ides, the drug choice appears to be appropriate.

AS far as your GI being out of town............who is covering for him?  A speciality physician will usually have another professional available to see his patients in emergency situations.  Have you asked the clinic who is covering  as  you need to see a GI physician? 

Be you own advocate and don't just take no for an answer.  Kind of like having to wait for your cardiologist if your having a heart attack.......who is covering his patients :)
Take care and keep posting.
Kitt


 
Kitt, Moderator: Anxiety ~ Panic  ~ Crohn's
*~* http://www.healingwell.com/donate *~*
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~
 


wanthealth
Regular Member


Date Joined Feb 2008
Total Posts : 78
   Posted 2/7/2008 12:45 PM (GMT -7)   
Bulldog,
My experience with both Flagyl and Cipro (a flouroquinolone like Levaquin) has been severe disrrhea.
I would be suspicious of these drugs as the cause of D. Of course, others had no problems with them.
There's always "on the other hand". Moodindigo

ally's law mom
Regular Member


Date Joined Feb 2008
Total Posts : 35
   Posted 2/7/2008 12:47 PM (GMT -7)   

I'm sorry that you are having to go through this. You may want to think about switching to a doctor that will return your call, or at the very least, have an associate call you back.

 

Feel better!


Matthew
Veteran Member


Date Joined Oct 2004
Total Posts : 3932
   Posted 2/7/2008 1:15 PM (GMT -7)   
Hmm, might be a stricture. That sure sounds like my standard "BIG" flares, though. LRQ pain, the BIG D, nausea from said pain. Cramps, etc. (Last time though I also got a mouth full of ulcers). I also get fissures, but not always. Pain & even rigidty (very like appendicitis) is the main indicator.
Did they do tests? There are complications that can cause those symptoms like strictures. There are also the ever popular Kidney & gallstones. I assume you were X-rayed?
And its time to drop that doc, my best ever GI ALWAYS took my call when I was flaring or having other problems, when he could anyway.
I hope you find some relief..

Sincerely,
Matthew

metoo50
Regular Member


Date Joined Aug 2007
Total Posts : 55
   Posted 2/9/2008 4:46 AM (GMT -7)   
Bulldog,
antibiotics do cause diarrhea. Eat some yogurt if you can tolerate dairy, or take probiotics. Regarding your GI, he/she is very unprofessional. I would look for another DR. Some doctors have no compassion at all !!
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 6:49 AM (GMT -7)
There are a total of 2,732,021 posts in 300,982 threads.
View Active Threads


Who's Online
This forum has 151148 registered members. Please welcome our newest member, Bui.
259 Guest(s), 5 Registered Member(s) are currently online.  Details
81GyGuy, 0311, Ruey, Traveler, maioeiage


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer